An overdose occurs when a person’s body cannot process the amount of drugs or alcohol a person has ingested. As a result, they can experience potentially life-threatening symptoms. Unfortunately, drug abuse can and has affected large numbers of people in the United States. This means that you could potentially be a witness to someone you know or a bystander when someone is experiencing a drug overdose. You do not have to be a medical professional to be able to help a person who has overdosed. Sometimes, the most helpful thing can be recognizing an overdose and call for emergency medical attention. By learning the signs and symptoms of overdose and some of the ways you can help, you may be able to provide life-saving interventions.
If you believe you are witnessing an overdose, or if a person is unresponsive after taking drugs, call 9-1-1 immediately.
Drug Overdose Symptoms
An overdose can often make a person appear as if they are sleeping. However, there are key signs that a person can look for that may suggest that something else is going on besides resting. Examples of overdose symptoms can include:
Vital Sign Changes
Changes in a person’s vital signs, especially breathing is a major sign of overdose. Their pulse (which you can feel just below their thumb on their wrist) may be very slow or very fast. Their respiratory rate, or how fast they are breathing, may be very slow or very fast. If a person is breathing less than 10 times a minute or faster than 24 times a minute, this can signal they are having a breathing problem.
Sometimes a person may appear disoriented and confused when they have overdosed.
A person who is overdosing may appear very sleepy, and this can be a side effect of not breathing very fast. If a person doesn’t breathe fast or deep enough, the amount of carbon dioxide can build up in the blood. An excess of this can cause a person to be very confused and sleepy.
A person may appear so asleep that you can’t even wake them up if you shake them. This is alarming and is an emergency sign of an overdose.
Stomach Pain, Nausea, or Vomiting
Changes in stomach pain or vomiting can indicate a person has overdosed. They may also have blood in their stool or vomit.
Sweating or Having Cool Skin
Other changes that may indicate overdose include skin that is cold and sweaty or hot and dry.
If you suspect a person is showing the signs of an overdose and is still awake, they may show some hesitation in seeking medical attention for their overdose. However, an overdose can be a life-threatening situation. It’s important not to let a person showing these symptoms to deter you from calling 911 to ensure they receive the help they need.
What to Do When You See an Overdose
If you suspect you may be witnessing an overdose, the best thing to do is call 911. Do not delay a person’s care. You can then try to keep the person as awake as possible. You may have to shake them or stimulate them to do this. In the meantime, you can collect any nearby pill bottles or drug paraphernalia that could help medical professionals gain a better understanding of what the person possibly took.
In Case of a Seizure During Overdose
If the person is having a seizure as a result of their overdose, the safest thing to do is to lower the person to the floor and try to keep them free of nearby objects they could injure themselves on. A person who has had a seizure should not be left alone, and 911 should always be called to ensure the person doesn’t experience more severe side effects or another seizure.
Staying Safe During the Overdose
Another consideration is also to stay safe yourself. Sometimes, a person may take drugs that make them violent or aggressive, even if they have never acted this way before. When this is the case, you should call 911 and do not attempt to calm the person down or restrain them in any way. You could end up hurting yourself more and you must stay safe in addition to trying to help the person that may have overdosed.
Do You Need Narcan At Home?
The increasing incidence of opioid overdoses have caused new legislation to be enacted in many states where a person can obtain the medication Narcan for the possible reversal of an opioid overdose. Naloxone, which is sold as the brand name Narcan is a medicine that reverses the effects of an opioid overdose. The medication is available at many pharmacies nationwide under what is known as a “standing order”. When given, the medication can be lifesaving for people who have overdosed on opiates, such as morphine, hydrocodone, methadone, or other painkilling medications. Narcan can also reverse the effects of a heroin overdose.
North Carolina has a Standing Order for Narcan. This means that a person can get Narcan from most pharmacies and health departments without a prescription provided they meet certain criteria. These criteria include a person who:
- Voluntarily requests Narcan
- Has a history of taking opioids
- Has or lives with a person who has experienced an overdose
- Has a history of illicit opioid use of painkillers or heroin
- Is on a methadone maintenance program
- May have difficulty accessing emergency services
- May be in a position to rescue a person who is at risk of experiencing an overdose
Narcan is available in two forms: intranasal and intramuscular. Because of its ease of use, intranasal is typically the preferred method. To use the intranasal spray, a person should spray 1 mL into each nostril and repeat the application every three minutes. They should also call for emergency medical attention.
If a person has the intramuscular version of Narcan, they should first call 911 and then administer the medication in the vial or pre-filled syringe. This is usually done by injecting a person in the thigh or shoulder.
Will I Go to Jail If I Report Someone Is Having an Overdose?
Most states have Good Samaritan laws that protect people who ask for help because another person or they themselves needs help for an overdose. In North Carolina, there is a law called the N.C. Good Samaritan/Naloxone Access Law. This law states that if a person asks for help from 911, emergency medical services, or the police because they have overdosed or have drug paraphernalia on them during an overdose, they will not be tried or charged when they ask for help. This is also true if a person is on probation and asks for help from a drug overdose.
In addition, most Good Samaritan laws, such as the one in North Carolina, protect people who give Narcan to a person if they suspect a person is having an overdose. Some people are afraid to give the medication because they are worried, they will be sued if the person’s symptoms aren’t an overdose or if the medicine doesn’t work. If a person gives the medicine to a person because they think they’re having an overdose and use “reasonable care” to give the medication, they are legally protected against a lawsuit.
It’s important to know these laws can vary from state to state. Most states have enacted laws that make Narcan available under standing order and who protect Good Samaritans, but the details for each law may vary based on the state.
What Are Some Misconceptions About What to Do If You See an Overdose?
A common misconception regarding helping a person who is overdosing is that you should make the person vomit. Sometimes a person believes they should stick something down the person’s throat to force them to gag and vomit their stomach contents. However, this can be even more dangerous for the person because when they vomit, they could aspirate or choke on the vomit. This will draw the vomit into their lungs, which can cause a chemical burn that can severely damage the lungs. As a result, a person should never try to induce vomiting in a person they suspect may have overdosed.
Another misconception is that a person should be given a shower when they are showing signs of overdose. Some people may believe the shower could help a person to wake up more. This is not a beneficial measure because it can cause a person’s body to go into shock, especially if they get extremely cold.
Conclusions on What to Do If You See an Overdose
The main message is that if you think you are witnessing an overdose is to call for professional medical help. Some medications are very long-lasting, so a person won’t necessarily be out of the woods or safe after they take too much of a medication, even if Narcan is administered. To protect that person and keep them alive, they should receive medical treatment. Also, if the overdose was the result of an intentional overdose, the person may need additional psychiatric support and treatment.